Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

September 5, 2021Andrews County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Sep 5, 2021, 3:16 PM CDT for Andrews County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2021, 3:16 PM CDT (20:16 UTC)
Expired
Sep 5, 2021, 3:45 PM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX
Hail
0.25 in
Wind
50

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 36 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWUS84 KMAF 052016
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
316 PM CDT Sun Sep 5 2021
 
TXZ050-051-052045-
Martin TX-Andrews TX-
316 PM CDT Sun Sep 5 2021

...A strong thunderstorm will impact portions of southeastern Andrews
and west central Martin Counties through 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Andrews, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Andrews and Andrews County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 10212 3209 10240 3235 10259 3247 10222
TIME...MOT...LOC 2016Z 157DEG 14KT 3227 10234 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

88

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Sep 5, 2:03 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 5, 2:03 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
203 PM CDT Sun Sep 5 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Sun Sep 5 2021

Scattered showers and isolated thunderstorms are ongoing across
portions of the area at issuance, with showers and associated MVFR
ceilings expected to continue impacting HOB for the first hour or
two of the forecast period. Trends through this evening remain
difficult to pin down with additional showers/thunderstorms
possible at most terminals, though uncertainty in timing/location
precludes definitive TS inclusion at this time. Have handled with
VCSH at INK, MAF, and PEQ, and will monitor and amend as needed
there and elsewhere. Outside of storms, VFR conditions will
prevail, with winds shifting to the N/NE at all terminals as a
weak front continues to progressing through the region.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 201 PM CDT Sun Sep 5 2021

Scattered showers and isolated thunderstorms have been ongoing most
of the day across portions of Southeast New Mexico, the Upper Trans
Pecos, and the northern Permian Basin in the wake of a diffuse cold
front that is located generally along the I-20 corridor this
afternoon. High-resolution model guidance has struggled to capture
convective trends today, though the expectation is for storm
coverage to increase in the vicinity of the front this afternoon,
already evidenced by a developing cumulus field and new convective
development over southern Andrews county. Additional development is
expected across the higher terrain, with the best focus generally
along and west of the Pecos River where easterly to northeasterly
upslope flow will aid in development near and behind the
aforementioned front. Temperatures this afternoon are noticeably
cooler across northern zones, with some spots hanging in the upper
70s and lower 80s due to weak cold advection and precipitation/cloud
cover, with warmer temperatures in the 90s focused further south.
Overnight tonight, widespread cloud cover will limit cooling
somewhat, though continued weak cold advection will yield lows a
degree or two cooler tonight than last night for most, in the 60s
and lower 70s. Storms that develop through tonight are not expected
to be severe, however given high precipitable water values (1.30"
per the 12Z MAF sounding, near the 80th percentile for September
5th) and little shear to speak of, locally heavy rainfall and
associated flooding or flash flooding remain the primary concerns,
especially where cell training occurs and over areas that have
already received rainfall the past few days.

Heading into Labor Day, the trend will be for precipitation to shift
southward toward I-10, with another round of storms possible during
the afternoon and evening. Similar to today, the main concern will
be locally heavy rainfall and flooding that may result, along with
lightning and gusty winds. Highs on Monday will be near or just
below normal, topping out in the middle 80s and lower 90s for most,
with upper 90s and lower 100s focused generally south of US90 toward
the Rio Grande. Lingering showers and storms should taper off fairly
quickly into Monday evening as the front progresses south and high
pressure begins to build into the region from the west. Lows Monday
night look to be similar to those tonight, in the 60s and lower 70s
for most.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 201 PM CDT Sun Sep 5 2021

Mid level heights will build over the area Tuesday as a large upper
ridge grows over the West. While an isolated storm is possible over
the Davis Mountains and Big Bend Tuesday afternoon, the majority of
the region will remain dry. A strong upper trough will move across
the Great Lakes midweek with models showing a weak cold front
sliding into the area Wednesday. This front looks dry and won't have
much affect on temperatures. After a cooler Monday, temperatures
will climb back into the low to mid 90's Tuesday and stay there
through the week. The center of the upper ridge is expected to move
overhead Friday into the weekend leading to even hotter
temperatures. We could even see some upper 90's to near 100 for
portions of the area. As for precipitation, it's not looking good in
the extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  91  68  94 /  20  10   0   0
Carlsbad                 64  89  66  94 /  20  10   0   0
Dryden                   71  97  72  96 /  10  20  10  10
Fort Stockton            67  93  69  94 /  10  20  10  10
Guadalupe Pass           62  81  65  84 /  20  10   0  10
Hobbs                    63  88  65  92 /  20  10   0   0
Marfa                    59  86  59  86 /  10  20  10  20
Midland Intl Airport     68  91  68  94 /  20  10  10  10
Odessa                   68  91  68  94 /  20  10  10  10
Wink                     69  93  70  96 /  20  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...84
LONG TERM....29
AVIATION...84
Hazardous weather outlook, Sep 5, 1:56 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
156 PM CDT Sun Sep 5 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-061900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
156 PM CDT Sun Sep 5 2021 /1256 PM MDT Sun Sep 5 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected this afternoon and evening, mainly along
and north of the I- 20 corridor. Any storms that do develop will be
accompanied by frequent lightning, small hail, gusty winds, and
brief, heavy rainfall. Heavy rainfall may also result in flash
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible Monday and Tuesday. Any storms will
be capable of producing frequent lightning, small hail, gusty winds,
and brief, heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 5, 2:36 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
136 PM MDT Sun Sep 5 2021

NMZ028-029-033-052015-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
136 PM MDT Sun Sep 5 2021

...Strong thunderstorms will impact portions of northeastern Eddy
and central Lea Counties through 215 PM MDT...

At 135 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles east of Maljamar, or 14 miles west of
Lovington. These storms were nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hobbs, Lovington, Tatum, Humble City, Maljamar, McDonald, Lea County
Zip Franklin Memorial Airport, Loco Hills, Gladiola, Tatum Airport,
Knowles, Lea County Regional Airport and Industrial Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3269 10309 3266 10398 3297 10399 3297 10376
      3328 10376 3337 10313
TIME...MOT...LOC 1935Z 167DEG 3KT 3291 10360

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

29
Special weather statement, Sep 5, 3:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
316 PM CDT Sun Sep 5 2021

TXZ050-051-052045-
Martin TX-Andrews TX-
316 PM CDT Sun Sep 5 2021

...A strong thunderstorm will impact portions of southeastern Andrews
and west central Martin Counties through 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Andrews, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andrews and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 10212 3209 10240 3235 10259 3247 10222
TIME...MOT...LOC 2016Z 157DEG 14KT 3227 10234

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:44 PM CDTSpecial Weather StatementMAFAndrews31 min
Sep 5, 4:51 PM CDTSpecial Weather StatementMAFGlasscock24 min
Sep 5, 5:13 PM CDTSpecial Weather StatementMAFHoward32 min
Sep 5, 5:22 PM CDTSpecial Weather StatementMAFMitchell23 min
Sep 5, 5:50 PM CDTAreal Flood AdvisoryMAFHoward, Martin, Midland115 min
Sep 5, 5:54 PM CDTSpecial Weather StatementMAFMitchell36 min
Sep 5, 5:55 PM CDTAreal Flood AdvisoryMAFMitchell2 hr
Sep 5, 6:09 PM CDTFlash Flood WarningMAFHoward2 hr
Sep 4, 9:51 PM CDTAreal Flood AdvisoryMAFLea3 hr
Sep 5, 2:36 PM CDTSpecial Weather StatementMAFLea39 min
Sep 5, 3:11 PM CDTAreal Flood AdvisoryMAFLea2 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.